Dose finasteride cause hair shedding for females?

I'm taking propecia now for 5 months I noticed that my hair is falling much more than before I read that it cause shedding then the hair grow I'm only 33 and you cannot imagine how much this affects my life Can you please advise if it would help or shall I stop it

Doctor Answers 2

Dose finasteride cause hair shedding for females?

Propecia acts by blocking formation of DHT. DHT attacks the hair follicle and causes it to miniaturize and eventually fall out. Propecia is not known to cause hair to fall; but to decrease the density over time. You should have your hair and scalp examined by an experienced physician who can also order appropriate blood tests to ascertain the cause of your problem. It is statistically more likely that factors other than Propecia may be causing your hair loss.

Finasteride may be helpful for women who are suffering from excessive androgenic hormones in the system. Since finasteride can cause birth defects, cation must be observed in child bearing years of women. 


New Orleans Hair Restoration Surgeon
5.0 out of 5 stars 5 reviews

Finasteride for women

Finasteride is not FDA approved for women. However, it can sometimes be prescribed by a hair specialist knowledgeable about the proper use and monitoring of this drug in pre menopausal women. Use of finasteride with strict contraception is a must as this drug can cause significant birth defects should pregnancy occur.

Without knowing everything about your hair loss and examining your scalp I can't say if this medication is right for you or not. Finasteride (propecia) has benefit in a minor proportion of women with androgenetic hair loss. Other options are sometimes considered fist line in pre-menopausal women, including minoxidil and oral spironolactone. 

If you have another type of hair loss, finasteride will not help. 

Yes, finasteride can cause shedding in the first few months. However, when shedding continues beyond 4 months, one needs to see their dermatologist for full evaluation. There are so many causes of hair shedding. Finasteride may or may not be the cause.  

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.